Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Sep 3, 2022, 5:05 PM EDT for Carroll County, Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2022, 5:05 PM EDT (21:05 UTC)
- Expired
- Sep 3, 2022, 11:59 PM EDT
- In force
- 7 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ohio County, IN, Switzerland County, IN, Carroll County, KY
The radar
The Louisville radar (KLVX), 122 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1391 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:07 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 3, 3:07 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 307 PM EDT Sat Sep 3 2022 .SYNOPSIS... With an upper level trough of low pressure to the west, showers and thunderstorms will remain possible over the Ohio Valley for the next several days. Temperatures will remain below normal, before gradually warming late in the upcoming week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... A nebulous surface pressure pattern remains in place over the area, with generally weak boundary layer flow. Aloft, a mid level trough remains upstream of the area, and this trough is not expected to move much over the next day or so. An overall southerly flow pattern to the east of this trough has continued to increase deep-layer moisture over the region, with the 12Z KILN sounding recording a precipitable water value of 1.69 inches -- up from 1.20 inches last evening. An initial round of thunderstorms this morning made it not quite as far north as Interstate 70, before running out of elevated instability. To the south, renewed theta-e advection has helped destabilize the atmosphere over central Kentucky and southern Indiana, with MLCAPE values approaching 2000 J/kg just upstream of the ILN forecast area. Within the area, instability is lower, limited in part by earlier storms and continued clouds. Nonetheless, with the broad forcing from the trough and a favorable thermodynamic environment, additional convective chances are expected through the rest of the afternoon and evening -- especially in the tri-state region. Lapse rates are poor and shear is weak, so the severe threat is very low. Slow storm motions and a moist environment will support a continued risk of heavy rainfall, so localized flooding would be the primary threat this afternoon and evening. A diurnal diminishing in activity is expected by mid to late evening, before additional forcing from the trough arrives after 06Z, increasing coverage of showers (with some embedded thunder) heading into Sunday morning. The persistent rain and clouds over the area has led to temperatures coming in several degrees lower than expected. Tonight, min temps will be in the mid to upper 60s, as will the dewpoints. This might present some chance of fog, especially in areas that received rainfall today, but the thick cloud cover and additional rain may keep visibilities more in the 3SM-5SM range than lower. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... The main concern for Sunday is the continued chance for showers and storms, with heavy rainfall remaining the primary threat. The upstream trough is not expected to move much at all, but at the surface, low pressure over the lower Ohio Valley will strengthen slightly. This will lead to a slight increase in the theta-e advection into the area, and the cyclonic flow around the low at 925mb also shows signs of convergence over the region. Showers and storms will thus be possible through the entire day Sunday, with favorable large-scale forcing and thermodynamic conditions. Poor lapse rates, weak/narrow ML CAPE (probably around 1000 J/kg) and weak shear will limit the potential for strong to severe storms. However, slow motions and a moist environment (with precipitable water values increasing another one to two tenths of an inch from Saturday) will again present a risk of heavy rain and localized flooding. Ultimately, confidence is low on exact timing/placement for storms, so the forecast will show a slight increase in chances during the diurnal peak. Morning activity could also have an impact on where conditions become more stable, and less likely for storms to develop later. Several model runs -- including the 12Z NAM/GFS/HRRR -- indicate that precipitation chances may not diminish too much overnight. This looks to be the result of the favorable positioning of the trough, and diffluent flow in the upper levels. PoPs will be kept in the 50-70 percent range through the overnight hours into Monday morning. && .LONG TERM /MONDAY THROUGH FRIDAY/... The forecast area remains stuck in between two large expanses of high pressure- the first to the west, near the four corners region and the second, a Bermuda high to southeast. In between these, the mid level closed low continues to sit near the Missouri/Illinois border with the forecast area residing on the eastern side of the deep, but skinny, positively tilted 500h trough. At the surface, the frontal boundary continues its slow progress east through the area. Given this set up, numerous showers will persist through Monday into Tuesday in the deeply saturated environment (PWATs 1.7-2in, mean RH 80-90%, warm cloud layer ~11K ft). Locally heavy downpours are likely. CAPE values are fairly limited, topping out around 800 J/kg on the high end, so while some elevated thunder is possible, severe threat is low. By Tuesday evening, the strongest southerly flow begins to get pushed off to the east and flow starts to gain a more northerly component- this helps nudge the higher moisture content and theta-e axis back south/southeast. Therefore, Wednesday/Thursday look to be a bit drier, but isolated diurnal showers are still possible throughout the day with the best chances along our south/southeastern counties. By Friday, there is a general consensus between ensembles that the trough will close off into a low and retrograde southwestward toward the Gulf of Mexico, while surface high pressure influences our area. This should translate to a drier end to the working week. At the end of the period, guidance hints at a broad upper level trough across Canada but models vary on timing/location. High temperatures stay in the upper 70s/low 80s and lows stay in the low to mid 60s for the period. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... This afternoon, showers will continue off and on at most of the TAF sites, with the potential for embedded thunderstorms (and MVFR / briefly IFR conditions) at times, particularly at KCVG/KLUK. A gradual diminishing trend in showers and storms is expected later this evening, with only scattered showers expected for the first part of the overnight hours. Later overnight, mainly after 06Z, there will be a renewed chance for showers (and possibly thunderstorms). In addition, widespread MVFR to IFR ceilings and MVFR visibilities are expected, mainly from 08Z to 14Z. While ceilings and visibilities will improve by late morning, chances for showers and storms will continue into the day. While there is high confidence in showers, confidence in timing and placement for thunderstorms remains fairly low, so thunder will not be included in the TAFs for tomorrow. OUTLOOK...MVFR/IFR ceilings and visibilities possible at times from Sunday night through Tuesday. Thunderstorms are possible on Sunday afternoon, and again on Monday and Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...Hatzos SHORT TERM...Hatzos LONG TERM...CA AVIATION...Hatzos
Hazardous weather outlook, Sep 3, 3:20 AM EDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 320 AM EDT Sat Sep 3 2022 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-041100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 320 AM EDT Sat Sep 3 2022 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Thunderstorms may contain very heavy rainfall which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms Sunday into Sunday night may contain very heavy rainfall which could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 3, 3:50 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
350 PM EDT Sat Sep 3 2022
INZ073>075-080-032015-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
350 PM EDT Sat Sep 3 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES
THROUGH 415 PM EDT...
At 350 PM EDT, a strong thunderstorm was located 7 miles northwest of
Vevay, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Pleasant, Fairview, Farmers Retreat, Bear Branch, Friendship, Center
Square, Allensville, Aberdeen, Mount Sterling, Jacksonville, Avonburg
and Moorefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3902 8520 3898 8504 3890 8498 3875 8509
3876 8520
TIME...MOT...LOC 1950Z 197DEG 8KT 3884 8515
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HatzosSpecial weather statement, Sep 3, 4:22 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
422 PM EDT Sat Sep 3 2022
INZ073>075-080-032045-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
422 PM EDT Sat Sep 3 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHWESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES
THROUGH 445 PM EDT...
At 421 PM EDT, a strong thunderstorm was located 9 miles north of
Vevay. This storm was nearly stationary.
HAZARD...Wind gusts up to 40 mph, half inch hail, frequent
cloud-to-ground lightning, and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Lightning can cause serious injury or death.
Visibility will be poor and hydroplaning is possible.
Locations impacted include...
Pleasant, Fairview, Center Square, Aberdeen, Avonburg, Farmers
Retreat, Bear Branch, Friendship, East Enterprise, Allensville,
Quercus Grove, Mount Sterling and Jacksonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3901 8518 3897 8501 3887 8489 3876 8510
3883 8520 3891 8520
TIME...MOT...LOC 2021Z 215DEG 4KT 3887 8512
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ConiglioThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:23 AM EDT | Special Weather Statement | ILN | Butler | 37 min |
| Sep 3, 8:39 AM EDT | Special Weather Statement | ILN | Montgomery | 21 min |
| Sep 3, 8:44 AM EDT | Special Weather Statement | ILN | Fayette | 16 min |
| Sep 3, 8:54 AM EDT | Special Weather Statement | ILN | Montgomery | 36 min |
| Sep 3, 9:46 AM EDT | Special Weather Statement | ILN | Fayette | 29 min |
| Sep 3, 10:12 AM EDT | Special Weather Statement | ILN | Fairfield | 33 min |
| Sep 3, 10:44 AM EDT | Special Weather Statement | ILN | Fairfield | 16 min |
| Sep 3, 5:45 PM EDT | Flash Flood Warning | ILN | Carroll | 3 hr |
| Sep 3, 6:33 PM EDT | Areal Flood Advisory | ILN | Carroll, Gallatin, Owen | 3 hr |
| Sep 3, 6:44 AM EDT | Special Weather Statement | ILN | Dearborn, Ripley | 31 min |
| Sep 3, 3:50 PM EDT | Special Weather Statement | ILN | Switzerland | 25 min |
| Sep 3, 4:18 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ohio, Ripley, Switzerland | 3 hr |
| Sep 3, 4:22 PM EDT | Special Weather Statement | ILN | Switzerland | 23 min |
Nearby
Flash Flood Warnings in Indiana, 2022Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.